What Is Lipohypertrophy?
Lipodystrophy-related fat gain, which doctors call "lipohypertrophy," is the opposite of lipoatrophy (fat loss). The most common parts of the body that fat gain strikes are the belly, breasts (especially for women) and neck.
What Causes It?
There is controversy regarding not only which HIV meds can cause lipodystrophy-related fat accumulation, but whether it even exists at all.
For instance, one recent study compared body shape among people with and without HIV. It found that, while people with HIV had more fat loss than people without HIV, there were no major differences between the groups in terms of belly fat gain.
Therefore, a growing number of experts think that the fat gain may actually be an illusion caused by fat loss in other parts of the body. For instance, if your arms and legs are thinning because of your HIV meds, it may look like your stomach is getting bigger in comparison, even though it's the same size as always.
However, many doctors, and a large number of people with HIV, are skeptical of this explanation. They firmly believe that HIV meds do lead to increases in belly fat.
Which HIV Meds Are to Blame?
Given the debate over whether HIV treatment-related fat gain exists, you can imagine how controversial the subject is regarding which
meds might cause it.
Many experts have long believed that the class of HIV meds known as protease inhibitors was more likely to cause fat gain than other types of HIV meds. This was largely because body shape changes were first widely noticed after protease inhibitors became available.
In addition, most protease inhibitors can interfere with how your body uses the chemical called insulin, which helps your body to convert sugar into energy. This health problem, which is called "insulin resistance," can cause extra sugar to build up in the blood stream, and to eventually turn into fat, which gets stored in the liver, belly and other areas. (You can read more about insulin resistance in the "Blood Sugar Problems" section.)
But the connection between HIV med-related insulin resistance and fat gain isn't so clear-cut. On one hand, insulin resistance is indeed more common in HIV-positive people who have experienced fat gain. But on the other hand, up to 50% of all HIV-positive people with fat gain don't have insulin resistance. This suggests that insulin resistance does not completely explain why HIV-positive people gain fat. Additional studies are in the works that should help clarify things.
Aside from protease inhibitors, experts have many other theories for why people on HIV meds seem to gain fat. Some experts think that fat gain may be spurred by some sort of interaction between the different HIV meds a person is taking. Others think it may be caused by the immune-boosting effects of treatment itself. But no direct proof of these theories has yet been found.
So for now, we're right back where we started: We have no real idea which specific HIV medications cause fat gain -- or even whether HIV medications are to blame at all.
|Doctor's Notes: Weight Gain May Be Healthy|
On average, patients gain some weight in the first six months of HIV treatment. This is particularly true for people with a lower CD4 count, since they may have been experiencing wasting. The question is, how much of the weight gain is caused by a person's recovering health, and how much of the weight gain is abnormal?
|Dr. Ben Young|
Denver Infectious Disease Consultants
How Do You Know You Have It?
Since its causes and very existence are still being debated, it's hard to diagnose lipodystrophy-related fat gain.
For instance, how can you be sure your larger stomach is being caused by your HIV or HIV meds, as opposed to a change in diet, a lack of exercise, a separate illness, or possibly the simple fact that people tend to gain weight as they get older?
There are a few questions you can ask yourself that may help you determine whether your fat gain is related to lipodystrophy or not:
- Did you gain a lot of weight? Most people diagnosed with belly fat accumulation have not experienced major weight gain.
- Did your fat gain start after you began HIV medications?
- Do you have other metabolic complications, such as sugar problems or high cholesterol? These health problems have also been linked to body shape changes.
In addition to asking yourself these questions, be sure to talk about your concerns with your doctor. It can be equally important to keep a health journal of some sort, so you can pinpoint when you started to develop these body shape problems. By talking with your doctor about how your fat gain began, it'll be easier for the two of you to work out possible strategies for how to reverse it.
|Best Ways to Avoid or Stop Fat Gain|
With lipodystrophy-related fat gain, the things to do are:
- Eat a low-fat diet.
- Exercise regularly, especially aerobic exercise.
- Keep your cholesterol and triglycerides -- especially your triglycerides -- under control.
- Treat insulin resistance, if you have it.
What Can You Do About Lipo Fat Gain?
Unfortunately, because the causes of lipo fat gain are so hard to pinpoint, so is figuring out the best solution. You and your doctor may decide to try any of the following to combat it:
Eating nutritional foods, avoiding high-fat meals, avoiding too much sugar and not eating more than you need are important for everybody with HIV, whether you are gaining fat or not. Eat more fruits, vegetables, lean meats, good fats (such as those found in olive oil and flaxseed oil) and fish. Keep in mind that no studies have found a strong link between diet and HIV-related fat accumulation, although one study did find a weak link between low "soluble fiber" intake and fat gain (soluble fiber comes from oatmeal, fruits and vegetables).
Everyone should make exercise a part of their life; it may help build muscle and thereby reduce fat gain. A mixture of aerobic exercise (the kind that makes you sweat and your heart race) and resistance exercise (e.g., lifting weights, yoga, pilates) can help reduce fat. However, keep in mind that there is no such thing as "localized fat reduction." That is, doing situps will not get rid of fat just around the belly. Frequent exercise reduces fat from all over the body, including the belly.
If you have high cholesterol or triglyceride levels, these could be helping to cause or worsen your fat gain. High cholesterol or triglycerides can also put you at a greater risk for developing heart problems. Your doctor may prescribe drugs that will lower this risk, and hopefully stop your fat gain as well. Check out "Up Close and Personal
" for more on this issue.
Switching HIV Meds
The possible link between belly fat gain and HIV meds is sketchy at best. Studies have not shown that switching HIV medications helps in this case, so doing so is not advised.
Don't let the name fool you: In this case, growth hormone supplements (such as Serostim) can make you slimmer, not bigger. Studies have shown that injections of growth hormone can help reduce fat accumulation in the tummy and the back of the neck. However, there are downsides: The treatment is expensive (and hard to get insurance coverage for), there's a risk of side effects (including blood sugar problems, carpal tunnel syndrome, joint stiffness and pain) and fat gain tends to return soon after the growth hormone treatment is stopped. Also, keep in mind that because growth hormone can reduce fat, if you have any lipoatrophy, the treatment could make it worse.
Given the possible connection between insulin resistance and fat gain, some researchers have studied using diabetes medicines, since insulin resistance can eventually lead to diabetes. For instance, small studies of a diabetes drug known as Glucophage or Fortamet found that it reduced waist size in HIV-positive people who have both insulin resistance and fat accumulation.
|Doctor's Notes: Surgical Options|
For many people with HIV treatment-related fat accumulation in the abdominal area, much -- if not most -- of the fat increase is internal (visceral fat) and not amenable to liposuction. Liposuction may be safe; the issue is whether it works in the long term. Some patients have the surgery only to have the fat rapidly return. Obviously, expense is also an issue. Medicare and insurance may pay for removal of fat from the back of the neck if it is associated with pain or sleep disorders.
|Dr. Keith Henry|
University of Minnesota School of Medicine
Copyright © 2005 Body Health Resources Foundation. All rights reserved.